Kealan Burke: Mother's hope after son's methadone death
The mother of a university student who overdosed on methadone has said she hopes her son's death can help save others.
Teresa Burke, whose 22-year-old son Kealan died a year after taking the heroin substitute, believes graphic images and a hard hitting video documenting her son's struggle during the final few months of his life will act as a powerful deterrent.
She said: "He was doubly incontinent; a quadriplegic; he couldn't swallow; couldn't hear and he couldn't see. We don't think he could feel anything either.
"He was in a vegetative state. It was awful."
Kealan Burke, a second year computers student at the University of Ulster in Coleraine, started smoking cannabis at the age of 17. Later, he received a police caution after being caught buying ecstacy and, by the age of 21 had become addicted to prescription drugs including diazepam.
His last year was spent receiving round the clock care in a nursing home and he died a week after turning 22 in February 2009.
His heartbroken mother, Teresa will lay bare the grim reality of drug abuse when she addresses a public meeting of Derry Policing and Community Partnership (PCSP) tomorrow.
"I want to show the reality of it," said Mrs Burke.
"Drugs might make you feel good for a short time, or even a long time, but they can kill you and leave devastated families behind.
"It helps me enormously to know that Kealan's life has been for a reason and that reason is to help someone else. I would like to think that somebody out there will get the message and not take drugs.
"We were just an ordinary family. We live in the middle of the country. It is three miles to the nearest shop. Drugs were not part of our being or what we knew at all."
Mrs Burke is among a number of bereaved parents from both sides of the Irish border invited to tell their story.
Karen Vandersypen, from Letterkenny in Co Donegal, has called for a complete ban on legal highs after her son smoked synthetic cannabis and suffered a massive heart attack last October.
She said: "Jimmy's blood pressure went so high, so fast it caused him to have a massive heart attack. His brain was so swollen it crushed his brain stem and that meant he was brain dead. He was on a life support machine and I had to switch it off."
Mrs Vandersypen has developed a website and education awareness programme and hopes to take her message to schools next year.
She added: "I didn't know what legal highs were and I didn't understand them before Jimmy died. Young people think that because they buy them in a shop they are safe, but they are not. And, two people can take the same thing and have completely different reactions. It just depends on how your body reacts to different chemicals.
"I just think if they are going to take this stuff then they need to know the dangers. If young people have the knowledge of what it can do then they can make an informed choice. They really are playing Russian roulette."
Earlier this year, Northern Ireland's senior Coroner John Leckey likened a cluster of drug-related deaths to a serial killer being on the loose.
So far, 20 people have died after taking stimulants known as 'speckled cherries' or 'speckled crosses'.
Health Minister Edwin Poots has also expressed concern about the emergence of lethal legal highs.
The PCSP meeting will take place tomorrow at 7.30pm in St Columb's Park House, Londonderry.